Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Noncomplete linear systems on abelian varieties

Author: Christina Birkenhake
Journal: Trans. Amer. Math. Soc. 348 (1996), 1885-1908
MSC (1991): Primary 14C20, 14K05
MathSciNet review: 1340170
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X$ be a smooth projective variety. Every embedding $X\hookrightarrow \mathbb{P}_N$ is the linear projection of an embedding defined by a complete linear system. In this paper the geometry of such not necessarily complete embeddings is investigated in the special case of abelian varieites. To be more precise, the properties $N_p$ of complete embeddings are extended to arbitrary embeddings, and criteria for these properties to be satisfied are elaborated. These results are applied to abelian varieties. The main result is: Let $(X,L)$ be a general polarized abelian variety of type $(d_1,\dots,d_g)$ and $p\ge1$, $n\ge 2p+2$ such that $nd_g\ge 6$ is even, and $c\le n^{g-1}$. The general subvector space $V\subseteq H^0(L^n)$ of codimension $c$ satisfies the property $N_p$.

References [Enhancements On Off] (What's this?)

  • [ACGH] E. Arbarello, M. Cornalba, P. A. Griffiths, and J. Harris, Geometry of algebraic curves. Vol. I, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 267, Springer-Verlag, New York, 1985. MR 770932 (86h:14019)
  • [B] Ch. Birkenhake: Linear Systems on Projective spaces, Manuscripta Math. 88 (1995) 177--184.
  • [CAV] Herbert Lange and Christina Birkenhake, Complex abelian varieties, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 302, Springer-Verlag, Berlin, 1992. MR 1217487 (94j:14001)
  • [G1] Mark L. Green, Koszul cohomology and the geometry of projective varieties, J. Differential Geom. 19 (1984), no. 1, 125–171. MR 739785 (85e:14022)
  • [G2] Mark L. Green, Koszul cohomology and geometry, Lectures on Riemann surfaces (Trieste, 1987) World Sci. Publ., Teaneck, NJ, 1989, pp. 177–200. MR 1082354 (91k:14012)
  • [G--L] M. Green, R. Lazarsfeld: Some results on the syzygies of finite sets and algebraic curves, preprint
  • [Ha] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157 (57 #3116)
  • [Hi] F. Hirzebruch, Topological methods in algebraic geometry, Third enlarged edition. New appendix and translation from the second German edition by R. L. E. Schwarzenberger, with an additional section by A. Borel. Die Grundlehren der Mathematischen Wissenschaften, Band 131, Springer-Verlag New York, Inc., New York, 1966. MR 0202713 (34 #2573)
  • [K] G. Kempf: The projective coordinate ring of abelian varieties, in: Algebraic Analysis, Geometry and Number Theory (ed. by J. I. Igusa), The Johns Hopkins Press (1989), 225 -- 236
  • [L1] Robert Lazarsfeld, A sampling of vector bundle techniques in the study of linear series, Lectures on Riemann surfaces (Trieste, 1987) World Sci. Publ., Teaneck, NJ, 1989, pp. 500–559. MR 1082360 (92f:14006)
  • [L2] R. Lazarsfeld: Syzygies of Abelian Varieties, private notes (1993)
  • [Ma] Hideyuki Matsumura, Commutative algebra, 2nd ed., Mathematics Lecture Note Series, vol. 56, Benjamin/Cummings Publishing Co., Inc., Reading, Mass., 1980. MR 575344 (82i:13003)
  • [M] David Mumford, Varieties defined by quadratic equations, Questions on Algebraic Varieties (C.I.M.E., III Ciclo, Varenna, 1969) Edizioni Cremonese, Rome, 1970, pp. 29–100. MR 0282975 (44 #209)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 14C20, 14K05

Retrieve articles in all journals with MSC (1991): 14C20, 14K05

Additional Information

Christina Birkenhake
Affiliation: Mathematisches Institut, Universität Erlangen Bismarckstrasse 1$\frac12$, D-91054 Erlangen, Germany

PII: S 0002-9947(96)01570-X
Received by editor(s): June 9, 1995
Additional Notes: Supported by EC Contract No.\ CHRXCT 940557
Article copyright: © Copyright 1996 American Mathematical Society